Illinois, 2003Tornadoes and Hail in Illinois, May 30, 2003
May 30, 2003 · NWS ILX · 13 events in 10 counties and zones
9 tornado, 2 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $12 million
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 30, 12:45 PM CST, 5 hours 51 minutes earlier.
Area forecast discussion, May 30, 12:45 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT FRI MAY 30 2003
MAIN FCST CONCERN IN THE SHORT TERM IS SEVERE WX/PCPN CHANCES THIS
EVENING. IN THE LATER PERIODS...ONGOING POP CHANCES/TIMING OF EVENTS
QUITE PROBLEMATIC FOR ALL NEXT WEEK. CONFIDENCE LOWER THAN USUAL
THRU MOST OF NEXT WEEK IN SEMI ZONAL FLOW WITH ONE WAVE AFTER
ANOTHER MOVING THRU.
FIRST PROBLEM IS HOW TO HANDLE THIS EVENING/TNGHT. MODELS LOOK
FAIRLY DRY THIS EVENING...CONSIDERING WE ARE EXPECTING AT LEAST
ISOLATED SEVERE. SAT PICS SHOWING CLEARING PUSHING IN FROM THE WEST
AS MOST OF THIS MORNINGS ACTIVITY HAS WEAKENED AND MOVED STEADILY
E-SE. SFC TEMPS IN IOWA ARE 20+ WARMER THAN IN CENTRAL/N IL. MODEL
INSTABILITY FCST ARGUES THAT THE BEST INSTABILITY IS OVER MO...BUT
THE BEST DYNAMICS ARE OVER THE NORTH WITH RATHER VIGOROUS LOW OVER W
WI. IN ANY EVENT EXPECT SOME SORT OF SQUALL LINE TO FORM OVER IA THIS
AFTERNOON AND MOVE EAST LATE AFTERNOON/EVENING. WILL HAVE TO MAKE
LAST MINUTE DECISION ON POPS/ZONE CONFIGURATION FOR THIS EVENING
ACTIVITY.
FRONT MOVES THRU QUICKLY OVERNIGHT WITH SOME COLD AIR/WRAP AROUND SC
LATE AND INTO TOMORROW. WILL WORD ZONES AS MOSTLY CLOUDY MORNING-PC
IN THE AFTERNOON. BREEZY AND COOLER TOMORROW WITH HIGHS MAINLY UPPER
60S TO AROUND 70. HIGH PRESSURE THEN BUILDS IN THE FOR THE BALANCE
OF THE WEEKEND WITH COOL WEATHER CONTINUING FOR THIS TIME OF THE
YEAR...MID 40S SAT NIGHT AND HIGHS MAINLY LOWER 70S ON SUNDAY.
MODELS SIMILAR FOR MON-FRI. ECMWF AND GFS TAKE ON A DIFFERENT LOOK
BY THU-FRI. AS STATED ABOVE...NOT VERY CONFIDENT...KEPT LOW CHC POPS
IN THE DATABASE THRU THE WEEK. TRIED TO FIND SOMEWHERE TO YANK POPS
OUT BUT COULDNT REALLY FIND A GOOD 12 HR WINDOW ANYWHERE. IM SURE AS
WE GET CLOSER WE WILL BE ABLE TO SEE THINGS A LITTLE MORE CLEARLY.
DONT SEE A LOT OF GOOD FORCING NEXT WEEK SO DONT THINK WE ARE
LOOKING AT A PROLONGED REAL WET PERIOD...JUST SOME HARD TO TIME
SHOWERS AND A FEW TSRA. TEMPS CONTINUE TO RUN A FEW DEGREES BELOW
CLIMO.
ISC GRIDS LOOK CLOSE. ALL GRIDS ALREADY SENT. FURTHER COORDINATION
WELCOME.
.ILX...NONE.
HALL
Hazardous weather outlook, May 30, 9:35 AM CST, 9 hours 1 minute before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-311100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1035 AM CDT FRI MAY 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND EVENING...AS A COLD FRONT
DROPS INTO THE REGION. AS THE ATMOSPHERE BECOMES INCREASINGLY
UNSTABLE LATER TODAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND AHEAD OF THE FRONT. CURRENT INDICATIONS SUGGEST THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN
ISOLATED TORNADO WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A DAILY CHANCE OF SCATTERED THUNDERSTORMS MONDAY
THROUGH THURSDAY...AS A SERIES OF WEAK DISTURBANCES TRACK ACROSS THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING. THE PRIMARY THREAT FOR SEVERE WEATHER WILL OCCUR
BETWEEN 300 PM AND 1000 PM.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.
EH
Event by event
9 tornado, 2 thunderstorm wind, 2 hail. Local standard time, as filed.
Tornado, Fulton
- When
- May 30, 6:36 PM CST
- Where
- Fulton County, 2 mi S of St David
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- STORM CHASER
- Coordinates
- 40.983, -89.233
A tornado briefly touched down in a field. No damage or injuries were reported.
Thunderstorm Wind, Marshall
- When
- May 30, 6:45 PM CST
- Where
- Marshall County, La Rose
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.350, -89.700
Several power poles were blown down.
Tornado, Woodford
- When
- May 30, 6:53 PM CST to 7:05 PM CST
- Where
- Woodford County, 2 mi E of Cazenovia
- Rating
- F2
- Path length
- 7.3 mi
- Path width
- 150 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.367, -89.850
Several homes sustained major damage and several sheds were destroyed by the tornado. It also blew down numerous trees, tree limbs, power lines and power poles. As the tornado approached Roanoke, it weakened quite a bit with only minor tree damage reported through town before the tornado lifted and dissipated on the southeast side of town. No injuries were reported.
Tornado, Mason
- When
- May 30, 6:56 PM CST to 7:10 PM CST
- Where
- Mason County, 2 mi W of Forest City
- Rating
- F1
- Path length
- 8 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.283, -89.517
A tornado touched down west of Forest City (Mason County) and traveled east. On the south side of town, several homes sustained minor to major damage and a mobile home was destroyed. Also, some sheds and garages were destroyed. Numerous trees and power lines were blown down before it moved into Tazewell County. No injuries were reported.
Tornado, Tazewell
- When
- May 30, 7:10 PM CST to 7:15 PM CST
- Where
- Tazewell County, 6 mi SW of Green Vly
- Rating
- F0
- Path length
- 6 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.217, -89.367
When the tornado moved from Mason County into Tazewell County it blew down more trees and power lines. Also, several sheds were destroyed before it lifted and dissipated 5 miles south southeast of Green Valley. No injuries were reported.
Tornado, Logan
- When
- May 30, 7:22 PM CST to 7:32 PM CST
- Where
- Logan County, 2 mi WSW of Emden
- Rating
- F0
- Path length
- 5 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.200, -89.333
A tornado touched down several times along a 5 mile long path. It blew down several trees and tree limbs but no structural damage or injuries were reported.
Tornado, Logan
- When
- May 30, 7:34 PM CST
- Where
- Logan County, 5 mi N of Lincoln
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.167, -89.150
A tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, Logan
- When
- May 30, 7:38 PM CST to 7:48 PM CST
- Where
- Logan County, 4 mi NNE of Lincoln
- Rating
- F2
- Path length
- 11 mi
- Path width
- 880 yd
- Property damage
- $2.5 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.150, -89.083
A tornado touched down 4 miles north of the Lincoln Weather Service Office, just southwest of Lawndale (Logan County). It traveled to the southeast blowing down numerous trees, tree limbs, power lines and power poles. It destroyed a mobile home, shoved a two-story house 15 feet off its foundation, destroyed several sheds and barns. Six to seven other homes sustained minor to major damage due to the tornado. It crossed from Logan County into DeWitt County just north of Illinois Route 10 near Beason. No injuries were reported.
Tornado, De Witt
- When
- May 30, 7:48 PM CST to 7:51 PM CST
- Where
- De Witt County, 1 mi NW of Midland City
- Rating
- F1
- Path length
- 3 mi
- Path width
- 300 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.933, -88.450
As the tornado crossed from Logan County into DeWitt County it blew down additional trees and power lines. The tornado lifted and dissipated on the outskirts of Hallsville. No injuries were reported with this tornado.
Tornado, De Witt
- When
- May 30, 7:51 PM CST to 8:15 PM CST
- Where
- De Witt County, Hallville
- Rating
- F2
- Path length
- 12.8 mi
- Path width
- 1,100 yd
- Injuries
- 4 direct, 0 indirect
- Property damage
- $9.3 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.033, -88.600
As the first tornado was weakening on the west side of Hallsville another more significant tornado developed on the east side of town. It quickly intensified to F2 intensity, destroying two homes and causing damage to several others. In one home, a family of four sought shelter in the hallway. They were briefly trapped after the walls collapsed around them, but only sustained minor injuries. The tornado maintained its intensity and traveled to the southeast towards the south side of Clinton. As it approached US 51 numerous homes and businesses were severely damaged. Seven businesses were destroyed. The tornado finally weakened and lifted one mile south of Lane. Numerous trees, power lines and power poles were blown down as well. No other injuries were reported.
Thunderstorm Wind, Piatt
- When
- May 30, 8:30 PM CST to 8:31 PM CST
- Where
- Piatt County, 2 mi W of Monticello
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.450, -90.050
Three large trees were blown down.
Hail, Champaign
- When
- May 30, 8:42 PM CST
- Where
- Champaign County, Ivesdale
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.933, -87.850
Hail, Vermilion
- When
- May 30, 9:15 PM CST
- Where
- Vermilion County, 2 mi NW of Sidell
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.850, -89.300
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, May 30, 20031 death · $700,000 · 50 kt wind · 28 events
- Tornadoes and Hail in Illinois, May 30, 2003$60,000 · F1 · 24 events
- Hail in Iowa, May 30, 2003$257,000 · 2 in hail · 11 events
- Tornadoes and Damaging Winds in Wisconsin, May 30, 2003F1 · 7 events
- Strong Wind in Colorado, May 30, 2003$40,000 · 70 kt wind · 1 event
- High Wind in North Dakota, May 30, 20031 injured · $20,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Colorado, May 30, 20031 in hail · 7 events
- Flooding in Montana, May 30 to 31, 20033 events
- Damaging Winds in Indiana, May 30, 200350 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 30, 20032 events
- Damaging Winds in Nevada, May 30, 2003$3,000 · 52 kt wind · 2 events
- Strong Wind in Alabama, May 30, 2003$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356706, 5356708, 5356707, 5356709, 5356710, 5356996, 5357054, 5357055, 5357056, 5357057, 5355191, 5357058, 5355269.